Decrease (-) Restore Default Increase (+)
Bookmark and Share

Health Library

Back to MainBack to Main   Print This Page Print    Email to a Friend Email
 

Birth control pill overdose

Definition

Birth control pills, also called oral contraceptives, are prescription medicines designed to prevent pregnancy. Birth control pill overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Most birth control pills contain one of the following combinations of estrogen and progestin hormones:

  • Ethynodiol diacetate and ethinyl estradiol
  • Ethynodiol diacetate and mestranol
  • Levonorgestrel and ethinyl estradiol
  • Norethindrone acetate and ethinyl estradiol
  • Norethindrone and ethinyl estradiol
  • Mestranol and norethindrone
  • Mestranol and norethynodrel
  • Norgestrel and ethinyl estradiol

The following birth control pills contain progestin only:

  • Norethindrone
  • Norgestrel

Note: This list may not be all-inclusive.

Where Found

  • Ethinyl estradiol and ethynodiol diacetate (Demulen)
  • Mestranol and ethynodiol diacetate (Ovulen)
  • Levonorgestrel and ethinyl estradiol (Nordette, Tri-Levlen, Triphasil)
  • Norethindrone (Micronor, Nor-Q.D.)
  • Norethindrone acetate and ethinyl estradiol (Loestrin, Norlestrin)
  • Norethindrone and ethinyl estradiol (Brevicon, Ortho-Novum 1/35, Modicon, Ortho-Novum 7/7/7, Ovcon)
  • Mestranol and norethindrone (Ortho-Novum 1/50)
  • Mestranol and norethynodrel (Enovid)
  • Norgestrel (Ovrette)
  • Norgestrel and ethinyl estradiol (Lo Ovral, Ovral)

Note: This list may not be all-inclusive.

Symptoms

  • Breast tenderness
  • Discoloration of urine
  • Drowsiness
  • Excessive vaginal bleeding (2 - 7 days following the overdose)
  • Headache
  • Emotional changes
  • Nausea and vomiting
  • Rash

Home Treatment

Seek immediate medical treatment and call Poison Control. DO NOT make the person throw up unless told to do so by Poison Control or a health care professional. Stop using the birth control pills and use alternative methods, if desired, to prevent pregnancy. The overdose is unlikely to be life-threatening.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • The name of the product (ingredients and strengths, if known)
  • When it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: National Poison Control Center

What to Expect at the Emergency Room

A trip to the emergency room will probably not be necessary.

If an ER visit is needed, the health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. The patient may receive:

  • Activated charcoal
  • Blood and urine tests
  • Chest x-ray
  • EKG (electrocardiogram), or heart tracing
  • Breathing support
  • Intravenous (through the vein) fluids
  • Laxatives
  • Medications to treat symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

Serious symptoms are very unlikely.

Prevention

Keep all medications in child-proof containers and out of the reach of children.

References

Nikkanen HE, Shannon MW. Endocrine toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 16.


Review Date: 10/16/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 

Medical Care

Cancer
Pregnancy & Prenatal Classes
Weight Loss
Orthopedics
Heart Disease
Neurology
Women's Health
More Medical Care

Locations

Hospitals
Immediate Care
Health Centers
Emergency Room
Doctors Offices
Specialists
Affiliate Hospitals

Patients and Visitors

MyChart
Pay Your Bill
Request an Appointment
Get Healthy
Support Groups
Fitness Groups
Mobile Applications
Clinical Trials
Online Nursery
Classes and Events
Send an eCard
Patient Stories
Places to Stay
Say Thanks

About Us

Quality Report 
Careers
Ways to Help
Community Outreach
Contact Us
(502) 629-1234

Connect with us

© 2014 Norton Healthcare
Serving Kentucky and Southern Indiana